Dr. Sherly Ganesh, Chief Dietician, Columbia Asia Hospital Hebbal
Thousands of people take supplements hoping for health benefits from weight loss to muscle building, without knowing the adverse effects on health. When bodybuilding supplements came into the market, the supplements were taken for building a healthy body and the desire to improve overall health along with improving immunity. But as people have become more aware of these products they have been consuming without any consultation. Most of these products have been adult-rated and banned in few cases. This has led to major health issues like kidney failures, liver damages, heart strokes, and tumors.
Anabolic steroid misuse might lead to serious even permanent health problems such as kidney problems or failure, liver damage and tumours, enlarged heart, high blood pressure, and changes in blood cholesterol, all of which increase the risk of stroke and heart attack, even among young people.
Testosterone and anabolic steroids have been found to affect the central nervous system. The locations that affect the brain are closely linked to centres that regulate mood, sexuality and aggression.
Women may develop:
Protein Shakes: Higher doses of protein shakes can cause some side effects such as increased bowel movements, nausea, thirst, bloating, cramps, reduced appetite, tiredness and headache.
Consumption of large amounts of protein powder may harm your kidneys, causing strain and damage. If consumed in moderate doses, protein does not cause any adverse events.
However, consuming very high doses can cause:
Why are Protein Supplements bad?
It may be high in added sugars and calories. Some protein powders have little added sugar, and others have a lot as much as 23 grams per scoop. Some protein powders wind up turning a glass of milk into a drink with more than 1,200 calories. The risk is weight gain and an unhealthy spike in blood sugar.
The quantity intake of any supplement depends on the body type of the person. While consuming bodybuilding supplements one should always consult a nutritionist or a dietician.